MAUDE Adverse Event Report: ALPHATEC SPINE INC SET SCREW, HEXALOBE (TI-6AI-4V ELI); PEDICLE SCREW SPINAL DEVICE

ALPHATEC SPINE INC SET SCREW, HEXALOBE (TI-6AI-4V ELI); PEDICLE SCREW SPINAL DEVICE
Model Number 22015
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/09/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The returned zodiac set screw is currently being evaluated.A follow up report with results of the investigation will be submitted upon completion.
 
Event or Problem Description
An international customer ((b)(6)) reported revision surgery was conducted on (b)(6) 2016 to remove and replace the set screw located on left side of the iliac.The set screw originally implanted on (b)(6) 2015 was found to have backed out of position.During the surgery, it was noticed that the iliac pedicle screw also appeared to be loose.Both the iliac pedicle screw and set screw were replaced in addition to the expansion of the original construct.X-rays taken during the (b)(6) 2016 post-op visit revealed that the set screw located on left side of the iliac had once again backed out of position.Revision to remove and replace the set screw was conducted on (b)(6) 2016.
 
Additional Manufacturer Narrative
An evaluation of the returned set screw shows significant damage to the underside of the implant.This is common with set screws anchoring in longer constructs (t10 to pelvis).The set screws in these constructs are under extremely high loads because of the moment arm associated with anchoring such constructs.Additionally, since this particular patient suffers from parkinson's, it's likely that healing would not occur as quickly or easily as in other patients.The implants in this construct would likely see the load for a longer period than typically expected.The index surgery occurred nearly 18 months prior to this back-out/disengagement.A previous revision surgery was also conducted due to a back-out at the same location (left side iliac).If the other surgical levels have fused, leaving only the s1 - ilium unfused, it would mean that all compensatory movement is being transferred to this level and with the extensive loading from the fused column above, the unfused level must be carried by the screws at the bottom of the construct.With the addition of a domino connector on the right side of the construct adding additional rigidity to that side, the majority of the stresses and load would be transferred to the left side screw/rod/set screw, leading to the damage seen on the screw and subsequently causing the back-out noted.

Brand Name
SET SCREW, HEXALOBE (TI-6AI-4V ELI)
Common Device Name
PEDICLE SCREW SPINAL DEVICE
Manufacturer (Section D)
ALPHATEC SPINE INC
5818 el camino real
carlsbad CA 92008
MDR Report Key6151958
Report Number2027467-2016-00096
Device Sequence Number393170
Product Code MNI
UDI-Device Identifier00844856043688
UDI-Public00844856043688
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K081158
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2016
Reporter Type Manufacturer
Report Source foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/10/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Model Number22015
Device Catalogue Number22015
Device Lot Number7699401
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/15/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/10/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/07/2016
Supplement Report FDA Received Date01/16/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;